I have been on Sub for 5 months now and it has truly saved my life. When I left detox i was at 32mg of sub a day (8mg, QID). Within a month, I weaned down to 16mg (8mg, BID) and have been at that dose since then, only changing it to 16mg once a day as I continually forgot my afternoon dose. About 2-3 months into it, I started noticing marked ankle edema and mentioned it to my doctor in November. At my December appointment I showed him my 3-4+ pitting edema in my ankles/calves and he started me on 20mg Lasix daily (prn). the Lasix does help significantly with the edema, but if i take it more than 2 days in a row, I notice a real heavy fatigue setting in....so, I'd rather have a little edema than fatigue. I'm trying to take it every 2-3 days now.
So, my question.....have you had experience with patients complaining of edema using suboxone? I have listed my other medications as well FYI. I just worry that the amount of norco I was taking once I finally hit detox may have done more damage than we originally thought? (60-70 norco DAILY for 4 months straight)
Meds: Effexor XR, Suboxone, Glycolax, lasix and occasional trazadone.
I have had one patient (out of a couple hundred treated with Suboxone) who thought that he had leg edema from the Suboxone. We eventually changed to Subutex, then eventually stopped the Suboxone... and the edema persisted. I don't know if it was related to the Suboxone or not. In your case it started after several months... and I have just as hard a time deciding if there is a connection.
Edema is the collection of 'lymph' fluid in the tissues, usually the dependent tissues where gravity plays a role in the process. The fluid in the blood vessels called 'plasma' is in a balance with the fluid outside the vessels, called 'lymph'. The balance is effected by pressure, including 'hydrostatic' pressure inside the veins that pushes fluid out, balanced by 'oncotic' pressure, related to osmosis and dissolved proteins, that pulls fluid into the veins. The hydrostatic pressure is affected by gravity, by the back-up of blood on the right side of the heart, by the presence of one-way valves in the veins to prevent blood from 'backing up', by the action of muscles in the legs that squeeze the vessels when you walk and help pump the blood along...
On top of this balance you add buprenorphine and naloxone... and it is hard to see where the addition of these chemicals would disrupt the normal balance. Opiates do affect the release of vasopressin by the pituitary, which can change the concentration of the urine and plasma; I would think one could look into that by measuring electrolyte levels, protein levels... but in my patient all of that was normal.
I'm afraid I don't have a better answer; if you find something that clarifies the topic please post it here, and also at my blog, SuboxoneTalkZone.com.
As an aside, the original instructions on the use of buprenorphine call for dosing ONCE per day; I consider once per day dosing to be one of the most important components of treatment with Suboxone. I also have never found need to exceed 16 mg per day (again, the maximum dose recommended in the class), including in patients changing from doses of oxycodone greater than 600 mg per day. The 'ceiling effect' of buprenorphine makes the potencies of all doses greater than 2-4 mg equal. In the case of any side effect, the first thing I recommend is getting down to the lowest effective dose-- which for Suboxone is usually around 2-4 mg per day, where the 'ceiling' effect occurs.
I have never been on suboxone, but methadone made me retain fluid like crazy. I have been off methadone for over a week, and I've lost 10 lbs of fluid. My feet and ankles used to be swollen all the time, and painful, and now they are skinny again! I am 40, and otherwise healthy with no heart or health problems. The only meds I take are effexor for depression, and synthroid that I've taken for 15 years pre addiction. But I used to have swelling in my hands as well that would cause my fingers to go numb sometimes when I was driving. All that has stopped now. Also, on methadone, I could never feel like I was able to "stretch" like when you first wake up in the morning, but now I feel really limber and I stretch frequently. Even while I was on methadone, I would do power walking for 3 miles a day and I could not lose that old, stiff, painful feeling. My body feels so terrific off methadone!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.